"Be honest with your doctor," says Carmen Escalante, MD, Chair of the Department of general internal medicine at the University of Texas M. D. Anderson Cancer Center. "Sometimes good communication is the key to controlling your nausea and feeling good again."
Here are some questions to ask:
Am I likely to have nausea or vomiting because of the medicine you're prescribing?
"Your side effects depend on the specific drug you're getting," says Christy Russell, MD, chair of the American Cancer Society Breast Cancer Advisory Committee. "Just as some drugs cause hair loss and others don't, some cause nausea and some don't. Your doctor should tell you exactly what to expect."
Should I begin antinausea medicine before starting chemotherapy?
Starting antinausea treatment before chemotherapy can reduce the risk of "anticipatory" or "conditioned" nausea. This is nausea that's triggered by things that remind you of treatment, says Karen Syrjala, PhD, director of Biobehavioral Sciences at the Fred Hutchinson Cancer Research Center in Seattle. Some people are especially susceptible to anticipatory nausea, like those who get motion sickness. "People at high risk need to take medicine before they start treatment," says Syrjala, "instead of waiting until after the symptoms start."
Do you have any advice about my diet?
No diet has been proven to ease chemotherapy nausea. But see if your doctor has any advice about what to eat and when you should eat it. Many people find that bland diets help. Your doctor may also suggest eating smaller, more frequent meals.
Should I consider alternative treatments for nausea?
Some people find that treatments such as deep breathing, hypnosis, and acupuncture help reduce the nausea from chemotherapy. But always check with your doctor before taking any herb or supplement. They could potentially interfere with your treatment.
"You have to be careful with alternative medicines," says Escalante. "A lot of people don't consider them real drugs, but they are."
What if my antinausea medicines don't work?
Don't despair. "If your medicines aren't working or not working well enough, talk to your health care provider," says Escalante. "There are always adjustments that he or she can make." You might try adding another drug or switching to a new one entirely.
However, if you are vomiting uncontrollably, get help right away. "Vomiting can be dangerous," says Syrjala. It can leave you seriously dehydrated leading to kidney problems and interfere with your treatment.
SOURCES: Carmen P. Escalante, MD, chair, department of
general internal medicine; clinical medical director, Ambulatory Treatment
Center, EVP & chief operating officer, the University of Texas M. D.
Anderson Cancer Center, Houston. Christy Russell, MD, chair, American Cancer
Society Breast Cancer Advisory Committee; associate professor of medicine, Keck
School of Medicine, University of Southern California, Los Angeles. Karen
Syrjala, PhD, psychologist, director, biobehavioral sciences, Fred Hutchinson
Cancer Research Center, Seattle.